Alert archive / Pennsylvania / Winter Weather Advisories in 2020
Winter Weather Advisory 3, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Jan 24, 2020, 3:16 AM EST for 4 counties in Pennsylvania; Morris County, Sussex County, Warren County, New Jersey. It took effect at Jan 25, 2020, 12:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2020, 3:16 AM EST (08:16 UTC)
- In effect from
- Jan 25, 2020, 12:00 AM EST
- Expired
- Jan 25, 2020, 12:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 123 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231 WWUS41 KPHI 240816 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 316 AM EST Fri Jan 24 2020 PAZ054-055-242300- /O.NEW.KPHI.WW.Y.0003.200125T0500Z-200125T1800Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 316 AM EST Fri Jan 24 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of up to four tenths of an inch. Winds gusting as high as 35 mph. * WHERE...Carbon and Monroe. * WHEN...From midnight tonight to 1 PM EST Saturday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NJZ001-007-008-PAZ061-062-242300- /O.NEW.KPHI.WW.Y.0003.200125T0500Z-200125T1800Z/ Sussex-Warren-Morris-Lehigh-Northampton- Including the cities of Newton, Washington, Morristown, Allentown, Bethlehem, and Easton 316 AM EST Fri Jan 24 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of around two tenths of an inch. * WHERE...In New Jersey, Sussex, Warren and Morris. In Pennsylvania, Lehigh and Northampton. * WHEN...From midnight tonight to 1 PM EST Saturday. * IMPACTS...Difficult travel conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MPS
4 follow-up statements
114 WWUS41 KPHI 242028 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 328 PM EST Fri Jan 24 2020 NJZ007-008-PAZ061-062-250900- /O.EXT.KPHI.WW.Y.0003.200125T0500Z-200125T1500Z/ Warren-Morris-Lehigh-Northampton- Including the cities of Washington, Morristown, Allentown, Bethlehem, and Easton 328 PM EST Fri Jan 24 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of around one tenth of an inch. * WHERE...In New Jersey, Morris and Warren. In Pennsylvania, Northampton and Lehigh. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...Difficult travel conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NJZ001-PAZ054-055-250900- /O.CON.KPHI.WW.Y.0003.200125T0500Z-200125T1800Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 328 PM EST Fri Jan 24 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of up to around one quarter of an inch. * WHERE...In New Jersey, Sussex. In Pennsylvania, Carbon and Monroe. * WHEN...From midnight tonight to 1 PM EST Saturday. * IMPACTS...Difficult travel conditions are possible. A few power outages are possible as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Staarmann
268 WWUS41 KPHI 250830 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 330 AM EST Sat Jan 25 2020 NJZ007-008-PAZ061-062-250930- /O.CAN.KPHI.WW.Y.0003.000000T0000Z-200125T1500Z/ Warren-Morris-Lehigh-Northampton- Including the cities of Washington, Morristown, Allentown, Bethlehem, and Easton 330 AM EST Sat Jan 25 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures are now expected to remain warmer than previously forecast. Freezing rain is no longer expected, and the advisory has been cancelled. $$ NJZ001-PAZ054-055-251700- /O.EXT.KPHI.WW.Y.0003.000000T0000Z-200125T1700Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 330 AM EST Sat Jan 25 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY... * WHAT...Freezing rain expected. Total ice accumulations of up to two tenths of an inch. * WHERE...In New Jersey, Sussex County. In Pennsylvania, Carbon and Monroe Counties. * WHEN...Until noon EST today. * IMPACTS...Difficult travel conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
661 WWUS41 KPHI 251514 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 1014 AM EST Sat Jan 25 2020 NJZ001-PAZ054-055-251700- /O.CON.KPHI.WW.Y.0003.000000T0000Z-200125T1700Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 1014 AM EST Sat Jan 25 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Freezing rain is expected. Total ice accumulations of up around a quarter inch. * WHERE...In the elevated terrain of Carbon County and Monroe County in Pennsylvania, and Sussex County in New Jersey. * WHEN...Until noon. * IMPACTS...Icy conditions are possible on untreated roads, walkways and parking lots. * ADDITIONAL DETAILS...The freezing rain is expected at elevations above 1000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use extra caution while traveling. Prepare for possible power outages. The latest road conditions for your state can be obtained by calling 5 1 1. && $$ Iovino
923 WWUS41 KPHI 251658 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 1158 AM EST Sat Jan 25 2020 NJZ001-PAZ054-055-251800- /O.EXP.KPHI.WW.Y.0003.000000T0000Z-200125T1700Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 1158 AM EST Sat Jan 25 2020 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON EST TODAY... Temperatures will continue to rise above freezing this afternoon. The potential for freezing rain in the elevated terrain will come to an end. As a result, the Winter Weather Advisory will expire at noon. $$ Iovino
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Jan 24, 12:13 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 24, 12:13 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1213 AM EST Fri Jan 24 2020
.SYNOPSIS...
High pressure will move offshore overnight then nose back down into
the region from the north on Friday. Low pressure will develop
across the Tennessee and Ohio River Valleys and move northeastward
with a secondary area of low pressure developing in the Mid-Atlantic
and impacting the region through early Sunday. As the merging
systems move out to sea by Monday, weak high pressure will
return through the middle of next week. Another system may
impact the region late next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Forecast remains on track, so no significant changes. Low
temperatures overnight will dip down into the low to mid 20s in
the far north, and in the low 30s in the far south, a little
warmer than the past few nights. Light and variable winds
expected under a high clouds.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
A very similar day in store for Friday as high pressure begins
to fill as it lifts northeast toward the Canadian Maritimes. Low
pressure to our west will continue to occlude as it moves
toward the Great Lakes. Several waves of high clouds will pass
the region through the day as a series of vort maxima eject
across the region from the parent trough to our west. Winds will
begin to turn easterly as the surface high lifts northward and
the pressure gradient tightens ahead of the low to our west.
Highs will trend upward a few degrees into the 40s and 50s as
500 mb heights begin to nudge upward ahead of the trough to our
west.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
By midday Friday, a closed upper low will be making its way across
the Mississippi River Valley into the Ohio Valley then eventually
toward the Mid-Atlantic by Saturday. At the surface, a 2 part low
pressure system will be approaching the region from the south and
west. The initial low across the Ohio Valley will weaken then the
secondary low lifting north from the Gulf and across the Carolinas
will become dominant and intensify as it moves up the coast toward
the Mid-Atlantic. This low is forecast to briefly stall out
across the region Saturday night then move slowly offshore on Sunday.
Precipitation is forecast to move in generally from southwest to
northeast early Saturday morning. Can't rule out a brief period of
sleet across the entire area at precip onset (timing dependent), but
this will be a moderate to heavy rain event for the I-95 corridor
and south/east. From around the Lehigh Valley and north including NW
NJ and the southern Poconos, temperatures will be at or below
freezing as rain (possibly mixed with sleet) moves into the region.
Therefore, expecting a fairly expansive area of freezing rain to
impact these areas through Saturday morning as temperatures slowly
rise above freezing and precip switches to all rain by some time
Saturday afternoon for most. The freezing rain may be moderate to
heavy at times Saturday morning. Expecting up to around 0.25" of ice
accretion with potential for localized higher amounts in the typical
areas that remain below freezing the longest (Mount Pocono, High
Point, etc.). This event has potential to be the most significant
"ice storm" the area has seen so far this season.
The surface low will be tracking directly over the area and warm air
advection will be strong aloft and near the surface. PWats will also
be anomalously high reaching up to 1.25" across Delmarva and
southern NJ. This combined with strong forcing for ascent and
elevated instability in the 100-200 J/kg range will result in a
band of moderate to heavy rain with embedded thunderstorms
(rumbles of thunder). Expect most of the area to get around
1-1.5" of rain total with locally higher amounts of 2"+ where
heavy rain persists longer. With the antecedent dry conditions
and unfrozen ground, not expecting any widespread flooding or
flash flooding concerns, however if 1-2" of rain falls fast
enough localized flooding is certainly possible. Precip will end
fairly abruptly from west to east through the afternoon on
Saturday. Some lingering showers are possible, especially up
north. The low will be exiting the area on Sunday and lingering
showers will diminish up north through the day.
In the wake of the weekend system, high pressure will build slowly
in from the west. Expect temperatures near normal along with fair
weather. Another system may impact the region later next week.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
Tonight...VFR conditions with light and variable winds 5 knots
or less.
Friday...VFR conditions with light and variable winds
turning easterly into the afternoon from 10 to 15 knots.
Outlook...
Friday night...Initially VFR will lower to MVFR or IFR toward
daybreak. Showers possible after 06Z with a brief period of
freezing rain possible at RDG and ABE. Easterly winds around
10-15 kts. Moderate confidence.
Saturday...IFR. Moderate to heavy rain. Sleet/freezing rain
possible at RDG and ABE. Easterly winds 10-15 kts early becoming
variable around 5 kts in the afternoon. Moderate confidence.
Saturday night...Lingering MVFR to IFR ceilings. Westerly winds
5-10 kts. Moderate confidence.
Sunday...Conditions improving to VFR. Westerly winds 10-15 kts
with gusts up to 20 kts. Winds diminishing to less than 10 kts
overnight.
Monday through Wednesday...VFR. Northwesterly winds 10 kts or
less.
&&
.MARINE...
Tonight...Conditions will remain well below advisory criteria
with light northeasterly winds at 10 knots or less. Seas from 1
to 3 feet.
Friday...Sub-SCA conditions continue with light northeasterly winds
increasing to 10 to 15 knots and a few gusts to 20 knots in the
afternoon. Seas from 2 to 4 feet.
Outlook...
Friday night...Winds and seas build to SCA levels as east winds
increase ahead of approaching low.
Saturday...SCA conditions expected as E/SE winds will be around 20
to 30 knots over the ocean waters with seas building to 6-9 feet. A
period of Gale conditions will even be possible late morning into
the afternoon.
Saturday night...Winds shifting to SE then SW and eventually west
and remaining around 15 to 20 knots with gusts up to 25 knots. Seas
5-8 feet.
Sunday...Lingering SCA conditions likely as west winds gust up to 25
knots with seas 4-6 feet.
Sunday night through Tuesday...Conditions diminish below SCA levels
through Sunday night and remain below SCA levels through
Tuesday.
&&
.TIDES/COASTAL FLOODING...
The combination of a new moon on Friday, along with an onshore
flow, may lead to areas of coastal flooding with the high tide
Saturday. Currently, advisory-level flooding is expected at
most locations along the ocean front, back bays, and Delaware
Bay. However, there could be a few pockets of moderate flooding,
depending on the exact timing of the storm. Based on current
model guidance, no problems are anticipated along the upper
eastern shore of the Chesapeake Bay.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from midnight tonight to 6 AM EST Sunday
for ANZ450>455.
Small Craft Advisory from midnight tonight to 3 PM EST
Saturday for ANZ430-431.
&&
Synopsis...Staarmann
Near Term...Davis/Miketta/MPS
Short Term...Davis
Long Term...Staarmann
Aviation...Carr/Davis/Staarmann
Marine...Davis/Fitzsimmons/Miketta/Staarmann
Tides/Coastal Flooding...Hazardous weather outlook, Jan 23, 4:06 PM EST, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 406 PM EST Thu Jan 23 2020 NJZ001-007-008-PAZ054-055-061-062-242115- Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Freezing rain possibly mixed with sleet is expected to cause primarily travel difficulties Saturday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ009-010-PAZ060-103-105-242115- Hunterdon-Somerset-Berks-Western Montgomery-Upper Bucks- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ001-MDZ008-012-015-019-020-NJZ015>019-PAZ070-071-101-102-104-106- 242115- New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Mercer-Salem- Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia- Western Chester-Eastern Chester-Eastern Montgomery-Lower Bucks- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ002>004-NJZ012>014-020>027-242115- Kent-Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth- Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Coastal flooding is possible this weekend as a coastal storm affects the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-242115- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Staarmann
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:16 AM EST | Gale Watch | PHI | 12 hr | |
| Jan 24, 9:24 AM EST | Coastal Flood Advisory | PHI | Atlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 2 more | 27 hr |
Nearby
Winter Weather Advisories in Pennsylvania, 2020Winter Weather Advisories in New Jersey, 2020Every winter weather advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.